Author Topic: Power of suggestion  (Read 1917 times)

eye2dry

  • Guest
Power of suggestion
« on: April 17, 2012, 02:36:22 PM »
Hello All.

As you know when your prescribed a med , you get an insert listing all the potential side effects, drug interactions, etc...(then of course theres the internet)

Have you ever started a new med and told your dr. that the med he gave you  may have caused you a side effect listed, or you think it may be responsible for a new side effect and the dr says "It rarely causes such a reaction and I think you may be experiencing anxiety over the medication"  (as in it's all in your head-power of suggestion by the insert)

A friend of mine related a story such as that from an experience from her "old" dr. I am seeing my rheumy thursday and will be bringing up the subject of a possible side effect from MTX. I told my sister today of my suspicion and she looked at me and said "how long have you been taking it?
"
I told her nearly a year now.

Then she looked at me with sort of like disbelief and said "What now! after a year".


eye2dry







mshistory

  • Hero Member
  • *****
  • Posts: 1269
Re: Power of suggestion
« Reply #1 on: April 17, 2012, 02:56:36 PM »
That's why I don't read all that information  ;D I do have pretty bad anxiety so I do have to weigh being informed and being over-informed so I generally ask my doctor (whom I trust - I know not everyone has a doctor they feel confident in!) about potential side effects and drug interactions I need to be aware of then leave it alone (or try to).

I have hair loss problems, and before even going down the path of diagnosis and finding out I had an AI disease, I started using Rogaine for women - one evening, I tried the men's liquid Rogaine and it was an oily, icky mess and I was already an emotional mess because of the hair loss and I got so dizzy and nauseated. I tried it again in the morning and had a similar reaction, and I highly suspect it was anxiety related and not related to the product at all since I've tolerated the foam (with the same amount of minoxidil in it) just fine for a long time now!
SLE and SjS with PN. ANA >1:1280 speckled,
SS-A >8.0, RF positive. Botox for migraines, Clonazepam, Zoloft, Imitrex for migraines, CellCept 1000 mg, Plaquenil 200 mg, Restasis, Zofran for nausea, Gabapentin, Evoxac and Norco for pain.

Sleepy In Seattle

  • Hero Member
  • *****
  • Posts: 1286
Re: Power of suggestion
« Reply #2 on: April 17, 2012, 03:26:10 PM »
I don't think there's anything wrong with saying to your doc "Hey, I am kinda feeling 'Symptom X' - I know it sounds crazy after all this time, and I don't know if I am being over-anxious about it, or if you can develop side effects even after a year - what do you think?"

I think most doctors (like most anybody) appreciate when you're just straight with them about things.
Sjogren's, Lupus, Raynaud's, APS
Fatigue, Brain Fog, Autoimmune Hearing Loss, joint/muscle pain, dry mouth, clots in retina, etc
GF, "semi-Paleo" diet, Supplements, Plaquenil 400mg/day, Aspirin 325mg/day (for APS), Methotrexate 7mg/2x per week, Prednisone 3.5mg/day

Scottietottie

  • Global Moderator
  • Hero Member
  • *****
  • Posts: 9210
Re: Power of suggestion
« Reply #3 on: April 17, 2012, 04:54:00 PM »
 Hi  :)

I developed tinnitus and noticed that it is a possible side effect of Plaquenil. I mentioned this to my GP who denied all knowledge of it. I suggested it as a possible cause to both my rheumy and my ENT doc. Both said "No - Plaquenil doesn't do that". This time I'd gone armed with the information leaflet - and I'd highlighted the relevant sentence.

Worryingly - it was news to both of them.

I wasn't making a big fuss. I can live with the tinnitus - I'd rather live with it than stop taking Plaquenil. It annoys me when the specialists aren't familiar with the possible side effects of the drugs they prescribe and I also thought that an ENT guy ought to know all possible causes of tinnitus.

Thankfully I wasn't accused of being over anxious on that occasion but I've been accused of hypochondria in the past.

Take care - Scottie  :)
http://sjogrensworld.org/   (our home page)
http://www.sjogrensworld.org/chats.htm   (find our chat times here!)
https://kiwiirc.com/client/irc.dal.net  (way to chat + nickname and #Sjogrensworld)


Never do tomorrow what you can put off till the day after tomorrow!

A66eyroad

  • Hero Member
  • *****
  • Posts: 1543
  • Be kind to yourself today!
Re: Power of suggestion
« Reply #4 on: April 18, 2012, 05:57:46 AM »
Scottie, I'm right with ya, girlfriend!  I think that's why I was so happy to get my diagnosis and the subsequent treatment that actually helped me feel better --- I could then thumb my nose at all the doctors who told me there was nothing wrong with me.

Cat scratch fever indeed. (insert angry/smiley face with steam coming out its ears)

On hair dye boxes it states that you have to do a patch test each time you use it because allergies to the ingredients could develop. If that's true of hair dye that we slop on the surface of our bodies, how much more likely would it be to develop an allergy to something we ingest?

The first couple of times my step-son was stung by bees as a little boy there were no reactions. Then about age 12 he was stung again and had swollen welts at the sting site. When he was stung as a young adult he had swelling of the face to the point that we took him to the ER. He was then told that he had to keep a kit with him to give himself an injection if he were ever stung again. I think this is some kind of progressive allergic reaction.

I took Lipitor for over a year before I started noticing that I was having problems with muscle strength. This is one of the side-effects of the medicine, and once I stopped taking the medicine the side effect went away. My doc says the side-effect of Lipitor for me was due to the medicine building up in my body over the course of time and not being metabolized quickly enough.

What I'm saying is that it's not impossible to develop allergies or side-effects.

I think Sleepy has a good point -- tell the doctor that you're not sure whether the problem you're experiencing is, in fact, a side-effect of the medicine.
Female, 61
Sjogrens, UCTD, and subacute cutaneous lupus. Flu-like symptoms, mouth & nasal ulcers, itchy rash, high cholesterol, headache, earache, tinnitis, dizziness. Hangover-like nausea, especially in the a.m.
Plaquenil, Atabrine, DHEA, Aleve, Evoxac, Allegra/Benedryl, esomeprazole.

Seeker

  • Hero Member
  • *****
  • Posts: 604
  • Proud to serve
Re: Power of suggestion
« Reply #5 on: April 18, 2012, 06:18:14 AM »
Howdy all, anyone can develop a sensitivity to a medication.   It may take time to develop it.  A sensitivity may manifest it self in different ways.  But once it's there it's there. 

Many doctors, unfortunately,  will go the mental illness route. In my opinion, they do that mostly because it's the easiest way out for them.  It's the catch all for when they run into something they don't understand. 

Some of there attitude, is understandable.  They just don't have the time to do the research.  Like Scottie we need to be our own best advocate.  Do the research and come in well armed.  If the doctor still won't listen, then it's time to see a different doctor.

Oops sorry to rant.  This is one of my pet peeves. 

Seeker     
Every day is an adventure, waiting to happen.

Joe S.

  • Hero Member
  • *****
  • Posts: 7693
  • Fibro, Sjs, RA, CNS, Diabetes, TIA's, ADHD, ptsd
    • Chakra Force
Re: Power of suggestion
« Reply #6 on: April 18, 2012, 06:53:16 AM »
Every day, in every way, I am getting better, better, and better.

Let's try a positive spin.
bkn C4 & C5, herniation's 7 n, 5 t, 4 l, Nerve Damage
Lisinopril, Amlodipine, Pantoprazole, Metformin, Furosemide, Glimepiride,
Centrum Silver, Cinnamon, Magnesium, Flaxseed, Inositol, D3, ALA, ALC, Aleve, cistanche
Reiki, reflexology, meditation, electro-herbalism

A66eyroad

  • Hero Member
  • *****
  • Posts: 1543
  • Be kind to yourself today!
Re: Power of suggestion
« Reply #7 on: April 18, 2012, 07:00:50 AM »
Joe, you're a Beautiful Boy!  :)
Female, 61
Sjogrens, UCTD, and subacute cutaneous lupus. Flu-like symptoms, mouth & nasal ulcers, itchy rash, high cholesterol, headache, earache, tinnitis, dizziness. Hangover-like nausea, especially in the a.m.
Plaquenil, Atabrine, DHEA, Aleve, Evoxac, Allegra/Benedryl, esomeprazole.

bjnc

  • Sr. Member
  • ****
  • Posts: 272
Re: Power of suggestion
« Reply #8 on: April 19, 2012, 05:19:55 AM »
I was on Methotrexate for 11 years for Psoriatic Arthritis (before Sjogren's diagnosis), and I experienced more side effects as the years went on after it had been in my system for a few years.  Eventually I had to go off of it due to low white cell counts, getting sick way too often, and easy bruising and bleeding leading to multiple skin infections.  With some drugs that build up in your system over time like MTX or the biologic drugs, side effects come later.

I also have had drs. tell me that Sulfasalazine would not help my psoriasis even if it helped the arthritis, but it did wonders for my psoriasis and also helped the arthritis.  Studies show that Sulfasalazine helps psoriasis but most drs (even the dermatologist) say that they haven't seen that helping psoriasis in their practice.

So I think you just have to go on what is going on in your own body and insist that the drs. listen, or find a new dr. if they don't.
Becky
Female 56, diagnosed with Psoriatic Arthritis 1986; also have Undifferentiated Connective Tissue Disease (in my case, a combination of Lupus and Sjogren's), Grave's Disease. Remicade, (a biologic for Ps. Arthritis), Arava, Cymbalta, Evoxac, Trazodone, Synthroid; Miralax